Complex Hénon mappings in \({\mathbb{C}}^ 2\) and Fatou-Bieberbach domains. (English) Zbl 0761.32015

The authors study iteration theory for certain polynomial automorphisms of \(\mathbb{C}^ 2\), including the Hénon maps \(g(z,w)=(z^ 2+c+aw,z)\). The following sets, pluriharmonic Green’s functions, and currents have been used in recent work in this area: \[ \begin{aligned} K^ \pm &= \{p\in\mathbb{C}^ 2\mid\;g^{\pm n}(p) \text{ is a bounded sequence}\},\\ K &= K^ +\cap K^ -, \qquad J^ \pm = \partial K^ \pm,\\ G^ \pm(z,w) &= \lim_{n\to\infty} {1\over 2^ n}\log^ + \| g^ n(z,w)\|,\\ \mu^ \pm &= dd^ c G^ \pm.\end{aligned} \] The authors show that \(G^ \pm\) are Hölder continuous and estimate the Hausdorff dimension of \(K^ \pm\). They generalize a theorem on convergence of currents due to Bedford and Smillie. They also study iterates of the family \(g(z,w)=(z^ 2+c+aw,az)\). The behaviour is related to that of the iterates of the one- variable map \(P_ c\) defined by \(P_ c(z)=z^ 2+c\). Properties of \(K^ \pm\) are obtained, and \(g\) is shown to be hyperbolic on \(K\), in case \(P_ c^ n(0)\) is unbounded and \(a\) is sufficiently small.
Some interesting phenomena for Fatou-Bieberbach domains are exhibited. If \(P_ c\) has in \(\mathbb{C}\) attractive cycle of order \(k\), then if \(a\) is small enough, \(g\) has such attractive cycle in \(\mathbb{C}^ n\). The interior of \(K^ +\) has \(k\) connected components with \(J^ +\) as their common boundary. \(J^ +\) is therefore the boundary of \(k\) distinct Fatou- Bieberbach regions, so the boundary of the Fatou-Bieberbach region need not be a topological manifold.
In addition the authors prove a result about the domain of linearization of a polynomial automorphism of \(\mathbb{C}^ 2\) which fixes 0, with one eigenvalue of modulus less than 1 and the other of the form \(e^{i\theta}\) where \(\theta\) satisfies a diophantine condition. The domain of linearization must be either \(\mathbb{C}^ 2\) or else biholomorphic to \(\Delta\times\mathbb{C}\).
Reviewer: I.Graham (Toronto)


32H50 Iteration of holomorphic maps, fixed points of holomorphic maps and related problems for several complex variables
32C30 Integration on analytic sets and spaces, currents
37B99 Topological dynamics
28A78 Hausdorff and packing measures
Full Text: DOI


[1] M. Benedicks and L. Carleson, The dynamics of the Hénon map , preprint. JSTOR: · Zbl 0724.58042
[2] H. Brolin, Invariant sets under iteration of rational functions , Ark. Mat. 6 (1965), 103-144 (1965). · Zbl 0127.03401
[3] E. Bedford and J. Smillie, Polynomial diffeomorphisms of \(\mathbb{C}^{2}\): currents, equilibrium, measure, and hyperbolicity , · Zbl 0721.58037
[4] E. Bedford and J. Smillie, Fatou-Bieberbach domains arising from polynomial automorphisms , · Zbl 0739.32027
[5] L. Carleson, Selected problems on exceptional sets , Van Nostrand Mathematical Studies, No. 13, D. Van Nostrand Co., Inc., Princeton, N.J.-Toronto, Ont.-London, 1967. · Zbl 0189.10903
[6] R. Devaney, An introduction to chaotic dynamical systems , Addison-Wesley Studies in Nonlinearity, Addison-Wesley Publishing Company Advanced Book Program, Redwood City, California, 1989. · Zbl 0695.58002
[7] A. Douady, Systèmes dynamiques holomorphes , Bourbaki seminar, Vol. 1982/83, Astérisque, vol. 105-106, Soc. Math. France, Paris, 1983, pp. 39-63. · Zbl 0532.30019
[8] S. Friedland and J. Milnor, Dynamical properties of plane polynomial automorphisms , Ergodic Theory Dynam. Systems 9 (1989), no. 1, 67-99. · Zbl 0651.58027
[9] J. E. Fornæss and N. Sibony, Increasing sequences of complex manifolds , Math. Ann. 255 (1981), no. 3, 351-360. · Zbl 0438.32012
[10] M. Herman, Recent results on some open questions on Siegel’s linearization , · JFM 51.0207.03
[11] J. H. Hubbard and R. Oberste-Vorth, Hénon mappings in the complex domain , · Zbl 0839.54029
[12] L. Hörmander, The analysis of linear partial differential operators. II , Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 257, Springer-Verlag, Berlin, 1983. · Zbl 0521.35002
[13] J. H. Hubbard, The Hénon mapping in the complex domain , Chaotic dynamics and fractals (Atlanta, Ga., 1985) eds. M. F. Barnsely and S. G. Demko, Notes Rep. Math. Sci. Engrg., vol. 2, Academic Press, Orlando, Florida, 1986, pp. 101-111. · Zbl 0601.32029
[14] P. Lelong, Fonctions entières (\(n\) variables) et fonctions plurisousharmoniques d’ordre fini dans \(C^{n}\) , J. Analyse Math. 12 (1964), 365-407. · Zbl 0126.29602
[15] P. Lelong, Fonctions plurisousharmoniques et formes différentielles positives , Gordon & Breach, Paris, 1968. · Zbl 0195.11603
[16] O. Lehto and K. I. Virtanen, Quasikonforme Abbildungen , Die Grundlehren der math. Wiss. in Einzeldarstellungen mit besonderer Berücksichtigung der Anwendungsgebiete, Band, Springer-Verlag, Berlin, 1965. · Zbl 0138.30301
[17] R. Mañé, P. Sad, and D. Sullivan, On the dynamics of rational maps , Ann. Sci. École Norm. Sup. (4) 16 (1983), no. 2, 193-217. · Zbl 0524.58025
[18] L. Mora and M. Viana, Abundance of strange attractors , · Zbl 0815.58016
[19] M. Shub, Global stability of dynamical systems , Springer-Verlag, New York, 1987. · Zbl 0606.58003
[20] N. Sibony, Quelques problèmes de prolongement de courants en analyse complexe , Duke Math. J. 52 (1985), no. 1, 157-197. · Zbl 0578.32023
[21] Y. T. Siu, Analyticity of sets associated to Lelong numbers and the extension of closed positive currents , Invent. Math. 27 (1974), 53-156. · Zbl 0289.32003
[22] H. Skoda, Sous-ensembles analytiques d’ordre fini ou infini dans \({\mathbf C}^{n}\) , Bull. Soc. Math. France 100 (1972), 353-408. · Zbl 0246.32009
[23] H. Skoda, Prolongement des courants, positifs, fermés de masse finie , Invent. Math. 66 (1982), no. 3, 361-376. · Zbl 0488.58002
[24] Z. Slodkowski, Holomorphic motions and polynomial hulls , · Zbl 0741.32009
[25] D. Sullivan and W. Thurston, Extending holomorphic motions , Acta Math. 157 (1986), no. 3-4, 243-257. · Zbl 0619.30026
[26] D. Sullivan, Quasiconformal homeomorphisms and dynamics. I. Solution of the Fatou-Julia problem on wandering domains , Ann. of Math. (2) 122 (1985), no. 3, 401-418. JSTOR: · Zbl 0589.30022
[27] D. Sullivan, Conformal dynamical systems , Geometric dynamics (Rio de Janeiro, 1981), Lecture Notes in Math., vol. 1007, Springer, Berlin, 1983, pp. 725-752. · Zbl 0524.58024
[28] M. Tsuji, Potential theory in modern function theory , Maruzen Co. Ltd., Tokyo, 1959. · Zbl 0087.28401
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.